Alert archive / Idaho / Flash Flood Warnings in 2003
Flash Flood Warning 7, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 22, 2003, 7:30 PM MDT for Blaine County, Butte County, Custer County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 7:30 PM MDT (01:30 UTC)
- Expired
- Aug 22, 2003, 9:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
Counties Blaine County, ID, Butte County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 132 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.5 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPIH 230135 FFWPIH IDC013-023-037-230330- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 730 PM MDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... BLAINE COUNTY IN IDAHO BUTTE COUNTY IN IDAHO CUSTER COUNTY IN IDAHO * UNTIL 930 PM MDT * AT 724 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING FROM 2 TO 4 INCHES PER HOUR...9 MILES NORTHWEST OF KETCHUM...MOVING NORTHEAST AT 20 MPH. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE 1-800-877-1937. LAT...LON 4380 11466 4308 11421 4351 11313 4435 11381 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:25 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 22, 2:25 PM MDT, 5 hours 5 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 225 PM MDT FRI AUG 22 2003 FIRST BATCH OF CONVECTION RAN THRU CWA THIS AFTERNOON...WITH NEW TSTMS DVLPG OVR THE ERH HIGHLANDS. THE NEXT MAJOR IMPULSE HAS PRODUCED A VAST AREA OF CONVECTION WHICH IS CURRENTLY MOVING INTO NRN UT AND NERN NV. NOTICING SOME BOWS IN THE HIGHER REFLECTIVITIES WITH DECREASING REFLECTIVITIES IN THE WAKES. THIS INDICATES RAPID SUBSIDENCE IN THE WAKE WHICH WOULD SUGGEST STRONG DOWNRUSH WINDS. AS THIS AREA MOVES INTO SRN ID...CAN EXPECT STRONG SFC GUSTS IF THE CONFIGURATIONS HOLD TOGETHER. BY LATE EVENING...STABILIZATION OF THE AIRMASS SHOULD ALLOW THE TSTMS TO SETTLE DOWN. LIMITED CONVECTION SHOULD CONTINUE INTO SAT MORNING...ESPECIALLY IN THE ERN CWA. LOOKING BEYOND...ZONAL FLOW SETS UP OVER THE WEEKEND AS MID LEVEL MONSOOM MSTR MOVES OUT. THE ZONAL FLOW WILL PREVENT ANY SIGNIFICANT MSTR FROM MOVING INTO ERN IDAHO FOR A WHILE. TEMPS SHOULD ALSO REMAIN IN THE MILD SIDE...WITH GRADUAL WARMING BY MID WEEK AS THE UPPER HGHTS BUILD BACK UP. HEDGES KSFX...OPERATIONAL...VCP 11. .PIH....NONE.
Hazardous weather outlook, Aug 22, 3:30 AM MDT, 16 hours before
IDZ017>023-031-032-230000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 330 AM MDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. 500MB 40-45KT SW FLOW SETS UP ALONG TWIN FALLS TO SPENCER LINE THIS AFTERNOON TO PROVIDE SHEAR WHILE 70KT 300MB JET SUPPLIES RIGHT REAR LIFT. SURFACE BOUNDARY LINES UP ACROSS SNAKE PLAINS TO HELP FOCUS DYNAMICAL SUPPORT AND 500+ CAPE AND -1 TO -3 LI/S PROVIDE NEEDED INSTABILITY. 700MB STEERING FLOW EXPECTED TO BE 15-20KTS TODAY SO STORMS SHOULD MOVE ALONG AND ONLY FLASH FLOOD CONCERNS WOULD BE FROM TRAINING EFFECTS...MAINLY ALONG SURFACE AND 500MB BOUNDARIES NOTED ABOVE. WILL HOLD OFF ON ISSUING ANY FLASH FLOOD WATCHES THIS MORNING AND ALLOW DAY SHIFT TO SIZE UP DEVELOPING SITUATION IN CONJUNCTION WITH ANY STORM PREDICTION CENTER GUIDANCE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 22, 5:12 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS, ID
512 PM MDT FRI AUG 22 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 1 S INKOM ID WIND DAMAGE
08/22/03 BANNOCK TREES AND POWER LINES DOWN
0435 PM VIRGINIA ID WIND DAMAGE
08/22/03 BANNOCK TREES AND POWER LINES DOWN
0445 PM MC CAMMON ID FLASH FLOODS
08/22/03 BANNOCK MUD AND ROCK ON ROAD IN
HARKNESS CANYON.
PJALocal storm report, Aug 22, 5:22 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS, ID
522 PM MDT FRI AUG 22 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM POCATELLO ID WIND DAMAGE
08/22/03 BANNOCK DAMAGING WINDS NORTH OF
IDAHO STATE UNIVERSITY.
TREE BRANCHES DOWN.
0454 PM AMERICAN FALLS ID WIND DAMAGE
08/22/03 POWER 50 MPH GUSTS. TREE
SNAPPED. POWER LINES DOWN.
0510 PM POCATELLO ID WIND DAMAGE
08/22/03 BANNOCK 54 MPH WIND. POWER LINE ON
ROOF OF RESIDENCE.
0510 PM INKOM ID WIND DAMAGE
08/22/03 BANNOCK SEVERE WINDS REPORTED.
TRUCK HARD TIME STAYING ON
ROAD.
PJAThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:04 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Lincoln | 56 min |
| Aug 22, 7:12 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Minidoka | 63 min |
| Aug 22, 7:25 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 65 min |
| Aug 22, 7:52 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Butte, Cassia, Minidoka, Power | 53 min |
| Aug 22, 8:32 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 58 min |
| Aug 22, 8:40 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark | 50 min |
Nearby
Flash Flood Warnings in Idaho, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.